Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 92, NWS Kansas City, MO

June 18, 1998Pettis County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 18, 1998, 7:48 AM CDT for Pettis County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 18, 1998, 7:48 AM CDT (12:48 UTC)
Expired
Jun 18, 1998, 8:30 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pettis County, MO

What was reported inside it

TimeReportWhereRemark
Jun 18, 7:56 AM CDTThunderstorm Wind 60Sedalia, MOThunderstorm winds gusted to 60 MPH at Sedalia Airport.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 0.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2794 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
449 m²/s²
Significant tornado parameter
6.9
Supercell composite
26.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WUUS1 KMCI 181250 RRA
SVRMCI
MOC159-181330-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
748 AM CDT THU JUN 18 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     PETTIS COUNTY IN MISSOURI

* UNTIL 830 AM CDT

* AT 748 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED...A
  SEVERE THUNDERSTORM 11 MILES SOUTH OF GREEN RIDGE...OR ABOUT 18
  MILES EAST OF CLINTON...MOVING NORTHEAST AT 30 MILES PER HOUR.

* THE SEVERE THUNDERSTORM WILL BE...
     9 MILES SOUTH OF GREEN RIDGE AT 750 AM CDT
     3 MILES SOUTHEAST OF GREEN RIDGE AT 805 AM CDT
     3 MILES NORTHWEST OF SEDALIA AT 825 AM CDT

PEOPLE IN THE PATH OF THIS STORM...CAN EXPECT HAIL UP TO GOLFBALL 
SIZE...AND WIND GUSTS UP TO 70 MPH. FOR YOUR SAFETY...MOVE 
INDOORS...AND STAY AWAY FROM WINDOWS.

LAT...LON 3882 9342 3853 9348 3859 9311 3892 9308

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:40 AM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 3:40 AM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 AM CDT THU JUN 18 1998

LTST STLT/88D RETURNS AND SFC OBS SHOW WAA -SHRA OVER ERN/SERN CWA
AND WKNG SQLLN ENTERING XTRM NWRN MO ATTM. KEEPING A CLOSE EYE ON
SRN EDGE OF WRN CNVCTN...BUT AIRMASS APPARENTLY STILL CAPPED ENOUGH
TO PREVENT DEVELOPMENT FURTHER S.

MDLS FAIRLY CONSISTENT THIS RUN...AND HAPPY TO SEE MDL SOLNS
CONVERGE ON AVN SOLUTION FROM PAST FEW RUNS. CDFNT PROGD THROUGH
KMKC JUST AFTER NOON TDY...AND THROUGH CWA BY 19/00Z. ON THE FENCE
ABOUT THE NEED FOR FFA IN NW MO AS FFG VERY LOW...BUT MORE ACTIVITY
BETWEEN SQLLN AND FROPA NOT GUARANTEED...SO MIGHT BE BEST TO
APPROACH CASE BY CASE. TEMPS STILL QUITE WARM...WITH 08Z READINGS
STILL AOA 80F NEARLY EVERYWHERE. SOME MIDLVL COOLING XPCTD AFT
FROPA...BUT STILL WILL CONT TEMPS FROM PREV PKG DUE TO WARM START.

AFT FROPA...MOISTURE QUICKLY BECOMES LACKING. PREV PKG HAS THIS WELL
COV
ERED...ALTHOUGH WL UP TEMPS FRI A TIDGE WITH GOOD W/SW FLOW AND
M/SNY SKIES. SEE NO REASON TO MESS WITH XTNDD.

JHV

.EAX...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Jun 18, 6:00 AM CDT, 1 hour 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT WED JUN 18 1998

...THUNDERSTORMS TODAY...

FORECAST...SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN
MISSOURI TODAY....ESPECIALLY NORTH OF A SAINT JOSEPH TO MACON LINE.
A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH...BUT MOST WILL REMAIN BELOW SEVERE LIMITS.

DISCUSSION...A COLD FRONT CURRENTLY WORKING ITS WAY SLOWLY ACROSS
CENTRAL AND EASTERN KANSAS WILL CONTINUE TO MARCH EASTWARD TODAY.
AHEAD OF THIS FRONT...VERY MOIST AIR AND FAVORABLE WIND PATTERNS
WILL MAKE THUNDERSTORM DEVELOPMENT POSSIBLE. NORTH OF A SAINT JOSEPH
TO MACON LINE...THE REMNANTS OF AN OVERNIGHT SQUALL LINE WILL
CONTINUE TO TRACK EAST THROUGH THE MORNING HOURS. MOST OF THE CELLS
WILL PRODUCE LITTLE MORE THAN FREQUENT LIGHTNING AND BRIEFLY HEAVY
RAIN...BUT ONE OR TWO MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
WIND GUSTS UP TO 60 MPH.

FURTHER SOUTH...WARM TEMPERATURES IN MIDDLE LEVELS OF THE ATMOSPHERE
HAVE PREVENTED THUNDERSTORMS FROM DEVELOPING...BUT THESE
TEMPERATURES ARE EXPECTED TO COOL DURING THE DAY AS THE FRONT
APPROACHES. SCATTERED THUNDERSTORMS MAY DEVELOP ANYWHERE AHEAD OF
THE COLD FRONT THROUGHOUT THE DAY. THE THUNDERSTORM THREAT WILL END
WITH THE PASSAGE OF THE COLD FRONT.

JHV
Special weather statement, Jun 18, 6:00 AM CDT, 1 hour 48 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT WED JUN 18 1998

...THUNDERSTORMS TODAY...

FORECAST...SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHERN
MISSOURI TODAY....ESPECIALLY NORTH OF A SAINT JOSEPH TO MACON LINE.
A FEW OF THESE STORMS MAY PRODUCE HAIL UP TO AN INCH IN DIAMETER AND
WIND GUSTS TO 60 MPH...BUT MOST WILL REMAIN BELOW SEVERE LIMITS.

DISCUSSION...A COLD FRONT CURRENTLY WORKING ITS WAY SLOWLY ACROSS
CENTRAL AND EASTERN KANSAS WILL CONTINUE TO MARCH EASTWARD TODAY.
AHEAD OF THIS FRONT...VERY MOIST AIR AND FAVORABLE WIND PATTERNS
WILL MAKE THUNDERSTORM DEVELOPMENT POSSIBLE. NORTH OF A SAINT JOSEPH
TO MACON LINE...THE REMNANTS OF AN OVERNIGHT SQUALL LINE WILL
CONTINUE TO TRACK EAST THROUGH THE MORNING HOURS. MOST OF THE CELLS
WILL PRODUCE LITTLE MORE THAN FREQUENT LIGHTNING AND BRIEFLY HEAVY
RAIN...BUT ONE OR TWO MAY BE CAPABLE OF PRODUCING LARGE HAIL AND
WIND GUSTS UP TO 60 MPH.

FURTHER SOUTH...WARM TEMPERATURES IN MIDDLE LEVELS OF THE ATMOSPHERE
HAVE PREVENTED THUNDERSTORMS FROM DEVELOPING...BUT THESE
TEMPERATURES ARE EXPECTED TO COOL DURING THE DAY AS THE FRONT
APPROACHES. SCATTERED THUNDERSTORMS MAY DEVELOP ANYWHERE AHEAD OF
THE COLD FRONT THROUGHOUT THE DAY. THE THUNDERSTORM THREAT WILL END
WITH THE PASSAGE OF THE COLD FRONT.

JHV
Special weather statement, Jun 18, 6:07 AM CDT, 1 hour 41 minutes before
MOZ001-002-011-012-181200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
607 AM CDT THU JUN 18 1998

...SEVERE THUNDERSTORM WATCH NUMBER 602 INCLUDING EXTREME NORTHWEST
MISSOURI HAS EXPIRED...

THE FOLLOWING COUNTIES ARE NO LONGER INCLUDED IN WATCH NUMBER 602.

IN NORTHWEST MISSOURI...

ATCHISON
NODAWAY
HOLT
ANDREW

STRONG STORMS CONTINUE TO MOVE NORTHEAST ACROSS THESE COUNTIES...BUT
ANY ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS.   THE THUNDERSTORMS
ARE EXPECTED TO COMPLETELY EXIT THESE COUNTIES SHORTLY AFTER 700 AM.

SMITH

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:35 AM CDTSevere Thunderstorm WarningEAXPettis, Saline55 min
Jun 18, 9:08 AM CDTSevere Thunderstorm WarningEAXChariton52 min
Jun 18, 10:30 AM CDTSevere Thunderstorm WarningEAXCooper45 min
Jun 18, 11:50 AM CDTSevere Thunderstorm WarningEAXMacon55 min
Jun 18, 11:56 AM CDTSevere Thunderstorm WarningEAXAdair34 min
Jun 18, 1:00 PM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway30 min
Jun 18, 1:34 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth41 min
Jun 18, 1:40 PM CDTSevere Thunderstorm WarningEAXPlatte55 min
Jun 18, 1:44 PM CDTSevere Thunderstorm WarningEAXClay61 min
Jun 18, 1:59 PM CDTSevere Thunderstorm WarningEAXJackson61 min
Jun 18, 2:08 PM CDTSevere Thunderstorm WarningEAXCaldwell, Ray62 min
Jun 18, 2:28 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Livingston32 min
Jun 18, 2:45 PM CDTSevere Thunderstorm WarningEAXClay40 min
Jun 18, 2:54 PM CDTSevere Thunderstorm WarningEAXCass96 min
Jun 18, 3:00 PM CDTSevere Thunderstorm WarningEAXJackson60 min
Jun 18, 3:13 PM CDTSevere Thunderstorm WarningEAXLafayette, Ray77 min
Jun 18, 3:30 PM CDTSevere Thunderstorm WarningEAXBates75 min
Jun 18, 3:33 PM CDTSevere Thunderstorm WarningEAXCarroll42 min
Jun 18, 3:48 PM CDTSevere Thunderstorm WarningEAXAdair, Macon42 min
Jun 18, 3:53 PM CDTSevere Thunderstorm WarningEAXSchuyler52 min
Jun 18, 4:09 PM CDTSevere Thunderstorm WarningEAXHenry81 min
Jun 18, 4:26 PM CDTSevere Thunderstorm WarningEAXMacon, Randolph49 min
Jun 18, 4:30 PM CDTSevere Thunderstorm WarningEAXSaline60 min
Jun 18, 4:49 PM CDTSevere Thunderstorm WarningEAXPettis56 min
Jun 18, 5:09 PM CDTSevere Thunderstorm WarningEAXCooper51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.